Hail, Barnes
- When
- August 23, 8:25 PM CST
- Where
- Barnes County, 8.29 mi S of Sanborn
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.830, -98.220
During the evening and overnight hours of August 23rd and 24th, a stationary boundary was located along the North and South Dakota border. The low level jet focused into southeast North Dakota, helping to sustain periodic thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the evening and overnight hours of August 23rd and 24th, a stationary boundary was located along the North and South Dakota border. The low level jet focused into southeast North Dakota, helping to sustain periodic thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 23, 7:51 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 851 PM CDT Sun Aug 23 2020 .UPDATE... Issued at 851 PM CDT Sun Aug 23 2020 The first few strong to severe storms along the North and South Dakota border have faded away. Now the second round has begun, which appears to be tied to the low level jet. This round should stay confined to areas along and south of highway 200, but mainly along the Interstate 94 corridor. SPC put out a Mesoscale Discussion just a bit ago saying the watch probably is unlikely now. The low level jet should keep this present activity going overnight, from a west to east trajectory. There may be a strong to severe storm, but that is looking less likely overall. Will have to keep an eye on rainfall, but the storms are pretty high based and small in coverage at this point. UPDATE Issued at 647 PM CDT Sun Aug 23 2020 Thunderstorms flared up along the North and South Dakota border south of Jamestown around 5 pm, dropping some very large hail. The SPC mesoanalysis page shows that MLCAPE values really taper off northward of this area, where cloud cover held down temperatures today. There was a small area across far southeast North Dakota into the adjacent area of west central Minnesota that did manage to heat out today. So thus far, the storms have been trying to dive southward, but a few have tried to move northward. One in the Bismarck FA just to the west of Sargent County (ND) remains severe, and may move into western Sargent County shortly. High resolution models continue to show the potential for more storms to get going by around 02Z along the Interstate 94 corridor in southeast ND. These would be elevated storms associated with the low level jet. Just not convinced on this potential yet, so will have to continue to monitor trends through the evening. && .SHORT TERM...(This evening through Monday night) Issued at 328 PM CDT Sun Aug 23 2020 Short range convective models continue to do a poorer than usual job. They didnt capture this mid level wave well which is spreading showers and a few t-storms east into the mid Red River valley and Fargo area with also some mid level showers and t-storms up close to the Manitoba border near Bottineau and Dunseith. Strongest cells, though non severe, have been anchored NW of Jamestown to east of Garrison. These mid level showers and t-storms will likely progress east thru early evening. Main question for tonight is development and intensity of t-storms that is expected to form on the north edge/gradient of 850 moisture/warm advection. SPC mesoanalysis shows this area developing now in far NW SD with forecast for this max of 850 moisture to spread east along the ND/SD border thru 01z and also an increase in 850 mb south winds to 30 kts. So idea is still for a second convection area to develop near I-94 this evening. Risk is large hail, but brief damaging wind gusts psbl. Also indications are a narrow but heavy rain zone may develop as storms keep developing on north edge of 850 moisture. Will continue to highlight both in graphics. This activity will lessen late and move out of west central MN Monday....though some data suggests low chances continue in west central MN thru Monday evening. .LONG TERM...(Tuesday through Sunday) Issued at 328 PM CDT Sun Aug 23 2020 The primary impacts headlining the extended forecast at this time are the periodic thunderstorm chances as shortwave pulses traverse the region and the gradual cooling trend as the forecast period moves into the weekend. Tuesday night into Wednesday, Thursday night into Friday, and Saturday night into Sunday are producing the most pronounced signals for isolated thunderstorm activity at this time and will continue to be monitored for exact timing and severity. Ensemble guidance is in agreement that the ridge centered over the Four Corners region will continue to persist through the middle of the week with weakening of the ridge becoming more noticeable around Thursday. As a result, high temperatures look to stay in the 80s through Thursday. Once the ridge begins to break down and the shortwave passes through the area on Thursday evening, high temperatures will only rebound back into the 70s with overnight lows breaking into the 50s from Friday on into the weekend. Shortwave pulses embedded in the upper level zonal flow will keep the chance for periodic thunderstorms throughout the forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 647 PM CDT Sun Aug 23 2020 The biggest challenge for the TAFs is the thunder potential tonight. Most of the TAFs will see some virga or high based showers this evening. The main question is what happens in the 02Z and after time frame. Models show additional development along the Interstate 94 corridor along and west of KFAR then. If these form (and did throw that potential into the KFAR TAF) they would last into the mid to late evening. There is also a potential they may not. Otherwise think there may be some fog around again by Monday morning, especially at KTVF and KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Riddle LONG TERM...Rick AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 826 PM CDT Sun Aug 23 2020 MNZ002-003-022>024-027>032-040-NDZ024-028>030-038-039-049-052-053- 250130- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 826 PM CDT Sun Aug 23 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Isolated severe thunderstorms are possible tonight, with the highest chances along the Interstate 94 corridor in eastern North Dakota and west central Minnesota. Large hail is the main threat, but there is also a potential for localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are possible late Tuesday with a risk of an isolated severe storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-250130- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Nelson-Grand Forks-Western Walsh- 826 PM CDT Sun Aug 23 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are possible late Tuesday with a risk of an isolated severe storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
633 PM CDT SUN AUG 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM FUNNEL CLOUD 4 NE PARKERS PRAIRIE 46.19N 95.27W
08/21/2020 Otter Tail MN TRAINED SPOTTER
A FUNNEL CLOUD TRACKED ACROSS THE NORTHEAST CORNER OF
PARKERS PRAIRIE TOWNSHIP BETWEEN 756 AND 800 PM CDT.
SPOTTERS LOCATED 2 E ALMORA AND 1 NE PARKERS PRAIRIE
POSTED REPORTS AND PHOTOS VIA SOCIAL MEDIA.
&&
GGUSTSpecial Weather Statement
National Weather Service Grand Forks ND
723 PM CDT Sun Aug 23 2020
NDZ053-240100-
Richland-
723 PM CDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND COUNTY...
At 722 PM CDT, a strong thunderstorm was located over Hankinson, or
18 miles southwest of Wahpeton, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hankinson, Fairmount, Mantador, Great Bend, Lamars, Blackmer and
Sonora.
This includes Interstate 29 between mile markers 3 and 16.
LAT...LON 4601 9704 4619 9698 4615 9661 4593 9657
4593 9659
TIME...MOT...LOC 0022Z 282DEG 36KT 4609 9690
HopkinsSpecial Weather Statement National Weather Service Grand Forks ND 837 PM CDT Sun Aug 23 2020 NDZ038-240230- Barnes- 837 PM CDT Sun Aug 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BARNES COUNTY... At 837 PM CDT, a strong thunderstorm was located near Marion, or 27 miles southwest of Valley City, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Litchville and Hastings. LAT...LON 4663 9844 4679 9844 4679 9804 4663 9804 TIME...MOT...LOC 0137Z 268DEG 30KT 4664 9841 Hopkins
Special Weather Statement
National Weather Service Grand Forks ND
852 PM CDT Sun Aug 23 2020
NDZ038-240230-
Barnes-
852 PM CDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BARNES COUNTY...
At 852 PM CDT, a strong thunderstorm was located over Urbana, or 20
miles west of Valley City, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Valley City, Sanborn, Oriska, Rogers, Eckelson, Urbana and Bald Hill
Dam.
This includes Interstate 94 in North Dakota between mile markers 272
and 306.
LAT...LON 4712 9771 4686 9771 4687 9844 4698 9844
4698 9847 4706 9847
TIME...MOT...LOC 0152Z 266DEG 38KT 4697 9843
HopkinsThe Fargo/Grand Forks radar (KMVX), 103 km away, was scanning. The volume nearest the first event began at 02:22 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was blown onto a house, causing minor damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910854, 910855.